I recall reading somewhere that metformin could interfere with vitamin B absorption. Any thoughts, comments?
I read the same thing, but I don’t quite know what to think at this stage. Have a look at this article from 2010, which implies that this is established:
Metformin-induced Vitamin B12 Deficiency Presenting as a Peripheral Neuropathy
But this 2014 article from the Joslin Diabetes Center presents a less absolute view:
Should You Take B12 Supplements if You Take Metformin?
I suspect this is yet another situation where genetics makes all the difference…
“Long-term Metformin Use and Vitamin B12 Deficiency in the Diabetes Prevention Program Outcomes Study”
Vanita R. Aroda et al; J Clin Endocrinol Metab (2016) 101 (4): 1754-1761. DOI: https://doi.org/10.1210/jc.2015-3754
Published: 01 April 2016 >>
“Conclusions: Long-term use of metformin in DPPOS was associated with biochemical B12 deficiency and anemia. Routine testing of vitamin B12 levels in metformin-treated patients should be considered.”
Mayo Labs: Pernicious Anemia Cascade >> “Clinical Information: Vitamin B12 deficiency can be caused by many factors, one of which is pernicious anemia, a condition resulting in deficient production of intrinsic factor in the parietal cells of the stomach. Intrinsic factor is a protein that is needed to assist in the absorption of vitamin B12 into the small intestine. Vitamin B12 is converted into adenosylcobalamin, which converts L-methylmalonic acid to succinyl coenzyme A; hence, a decrease in vitamin B12 absorption in the intestine can cause an excess of methylmalonic acid within the body.”
I have just read all these references again, but I am still not getting the feeling that the evidence of interference with B12 absorption is as clearly-cut as it could be. Are you?
I am guessing, though, that Lilian is thinking in terms of whether metformin users should consider upping their consumption of B12 supplements.